Alabama, 2016

Flash Flood and Flooding in Alabama, August 12, 2016

August 12, 2016 · NWS MOB · 3 events in 2 counties and zones

Heavy rain produced flooding across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain produced flooding across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 12, 5:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 5:49 AM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 AM CDT FRI AUG 12 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Shra/embedded tsra to rotate northeastward off the
Gulf and bring impacts to the terminals by way of IFR cigs and vsby
in moderate to locally heavy downpours today. Winds occasionally
gusty in and near convection. /10

&&

.PREV DISCUSSION... /issued 448 AM CDT FRI AUG 12 2016/

NEAR TERM /Now Through Friday night/...Upper air analysis this
morning shows a high level ridge axis (200-300 MB) positioned from
TX to the Mid MS River Valley. 500 MB low was centered over southeast
LA. The low level low and surface pressure trof/low forecasters have
been watching skirt westward across the central Gulf coast the last
couple days has now shifted to the west northwest, centered near
Jackson MS. Highest deep layer tropical moisture from 2.25 to 2.5
inches over the western zones today migrates further westward by
tonight when numbers drop off to between 1.9 and 2.1 inches as
surface trof moves across central LA. The local area remains on the
favored east side of the surface trof to 850 millibar low for a high
chance of measurable rains today. Local radar shows this with a
resurgence of showers forming over the coastal waters, lifting
northeast into the coastal counties. Will maintain the flash flood
watch for today as latest Doppler weather radar indicates that pockets
of 4 to 8 inch rainfall has occurred in the watch area since the
middle of the week. Ground truth reports also verifies this. An
additional 1 to 3 inches possible today over already saturated ground
can lead to runoff, resulting in flooding problems especially in low
lying and poorly drained areas. Daytime highs look to remain below
seasonal, ranging from 84 to 88.

As the surface trof continues west tonight, chances of showers and
storms decrease. Overnight lows in the mid 70s interior to upper
half of the 70s closer to the beaches. /10

SHORT TERM /Saturday Through Sunday night/...With the mid/upper low
pressure area far removed from the forecast area west of the
southern Mississippi River, an upper level ridge of high pressure
extending from the western Atlantic Ocean over the southeast conus
will be the dominate upper level feature through the short term. In
addition, a surface ridge will remain in place across the southeast
states, maintaining a light southeast surface wind flow. A drier mid
to upper level air mass moving into the region from the east will
lowering the precipitable water values across the region to between
1.5 to 2 inches.

Mainly scattered rain shower and thunderstorm activity will occur on
Saturday across the forecast area, however we should still see
likley coverage across our Mississippi zones. The convection will
then settle down Saturday evening, with only isolated showers and
thunderstorms or rain free conditions expected. Scattered rain
shower and thunderstorm will return on Sunday. Additional widespread
rainfall totals over the weekend will range from 0.5 to 0.75 inches
west of the Tombigbee River, with 0.25 to 0.5 inches east of the
Tombigbee River.

High temperatures Saturday will range from 86 to 89 degrees. High
temperatures Sunday will range from 87 to 92 degrees inland area
with mid 80s along the beaches. Low temperatures both nights will
range from 72 to 77 degrees inland area with upper 70s along the
beaches. /22

LONG TERM /Monday Through Thursday/...The upper level ridge of high
pressure extending from the western Atlantic Ocean over the southeast
conus will weaken through mid week as a slow moving upper level
shortwave approaches from the west. This upper shortwave is then
expected to stall over the region on Thursday. Meanwhile the surface
ridge across the southeast will remain largely intact, weakening only
slightly, and maintaining a light southeast surface wind flow. A
diurnal convective pattern will persist with scattered coverage
during the daytime hours and isolated coverage to rain-free
conditions overnight. High temperatures each day will range from 87
to 92 degrees inland area with mid 80s along the beaches. Low
temperatures each night will range from 72 to 77 degrees inland area
with upper 70s along the beaches. /22

MARINE...A surface trough of low pressure over the Lower Mississippi
River Valley today is forecast to move westward and merge with a
front moving out of the Southern Plains on Sun. Western Atlantic
surface high pressure extends into the southeast next week, resulting
in a light to moderate southeast flow Sun thru Tue. Seas slow to
subside. Winds...seas...and waves locally higher in and near storms.
Visibility likely to be reduced to below a mile along with frequent
cloud to water lightning with passage of any stronger storms. /10

&&

.MOB Watches/Warnings/Advisories...
AL...High Rip Current Risk through this evening for ALZ265-266.

     Flash Flood Watch through this evening for ALZ261>266.

FL...High Rip Current Risk through this evening for FLZ202-204-206.

     Flash Flood Watch through this evening for FLZ201>206.

MS...Flash Flood Watch through this evening for MSZ078-079.

GM...Small Craft Advisory until 11 AM CDT this morning for GMZ631-632-
     650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 12, 4:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
557 AM CDT FRI AUG 12 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
557 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...COASTAL SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE THROUGH TONIGHT.

A HIGH RISK OF RIP CURRENTS CONTINUES ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MODERATE RISK OF RIP CURRENTS IS FORECAST ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.

GMZ630>635-650-655-670-675-131200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
557 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND AND WAVE CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED
OVER THE MARINE AREA THIS MORNING.

WINDS...SEAS AND WAVES WILL BE HIGHER NEAR SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. FREQUENT LIGHTNING...VISIBILITY REDUCING HEAVY RAIN
AND WATERSPOUTS WILL BE POSSIBLE WITH THE PASSAGE OF ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS...SEAS AND WAVES WILL BE HIGHER NEAR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE FORECAST PERIOD. FREQUENT
LIGHTNING...VISIBILITY REDUCING HEAVY RAIN AND WATERSPOUTS WILL BE
POSSIBLE WITH THE PASSAGE OF ANY STRONGER STORMS.

The radar

The Mobile radar (KMOB), 65 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Baldwin

When
August 12, 8:00 AM CST to 10:45 AM CST
Where
Baldwin County, 1.02 mi SSE of Bon Secour to 4.17 mi SE of Oak
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.307, -87.723

A trained spotter reported minor flooding across western portions of Gulf Shores near West Beach Blvd.

Flood, Mobile

When
August 12, 9:40 AM CST to 11:40 AM CST
Where
Mobile County, 1.55 mi ENE of Cottage Hill to 2 mi S of Mertz
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.660, -88.127

Multiple reports of water covered roads in downtown Mobile.

Flash Flood, Baldwin

When
August 12, 10:15 AM CST to 2:50 PM CST
Where
Baldwin County, 1.98 mi SE of Elberta to 2.25 mi SE of Elberta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.396, -87.581

Water flowing over the road on County Road 87 south of Feely Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656747, 656745, 657536.